A word of caution

It is unwise to assume that all new symptoms are just due to the progression of Parkinson’s or in response to a person’s Parkinson’s medication. I have followed a chain of conversation on a Parkinson’s chat room used by both Parkies and their care givers. What follows began a month ago with a daughter’s concern for her mother’s decline in health. The daughter just posted the following:

“Thank you all for your insight and caring. All things we tried did not help. It turns out that while we were focusing on Mom’s PD, she was slowly and unknowingly overdosing on Metformin (Glucophage) which was supposed to control her type 2 diabetes. She had been taken off her other diabetes medicines because she was otherwise able to control glucose with diet. I don’t know why her GP left her on such a high dose of Metformin– 1500mg/day! So the metformin caused a build up of lactic acid, which caused kidney failure and sepsis, and she is now at this moment in a critical care unit fighting for her life, on dialysis, blood transfusions, and in a medial coma. We don’t know day to day if she will recover from this (she went in to the hospital by ambulance 6 days ago) and are preparing to let her go if she doesn’t improve. We have had small flickers of hope: her blood levels are better, kidneys have started to work a little, she may be able to be weaned off the respirator any day. But we are in a horrible limbo waiting, and all the while cannot even visit her due to Covid restrictions.”

“I post this with a heavy heart and in hopes that anyone out there who takes metformin will insist on regular re-evaluation on the need/dose for this medicine. All the symptoms were there with my mom: extreme fatigue, confusion, loss of appetite and vomiting, severe dehydration, muscle weakness, hallucinations, all with a rapid decline in overall health– but no one thought to look at those symptoms as anything other than PD issues. Please please if you or a loved one takes Metformin and has any of these symptoms, a simple blood test is all it takes to rule out metformin overdose (the results will show high lactic acid).”

My step mother is suffering with kidney failure … possibly due to similar medication overdosing.

I hope someone finds this information helpful.

Author: suerosier

In May of 2018, I was diagnosed with Parkinson's. After researching, I believe the symptoms began to manifest themselves years prior to last year. The purpose for my blog is to share what I have learned (with an index) to save others time as they seek for answers about, symptoms, therapies [and alternative things to try], tools I use, Parkinsonisms, recipes, strategies, clinical studies, words of encouragement or just enjoy the photos or humor.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: